Alabama, 2001

Damaging Wind in Alabama, June 11, 2001

June 11, 2001 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 11, 1:55 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 11, 1:55 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 AM CDT MON JUN 11 2001

CENTER OF SFC TO 500 MB LOW PRES (REMNANTS OF ALLISON) OVER SRN LA
NOW MOVG ENE.  LARGE AREA OF MODERATE TO HEAVY RAIN IN ASSOCN WITH
ERN SECTOR OF THIS SYSTEM MOVG GRDLY NE ACRS FCST AREA ATTM.  AVN
NOW GOING WITH A MORE SLY TRACK THAN PREV RUNS...CLOSER TO THE ETA
WHICH SEEMS TO AGREE WITH LATEST SATELLITE TRENDS.  WILL PIN FCST
CLOSELY WITH THE ETA FCST OF THE 850-500 MB CENTER WITH CATEGORICAL
RAINS IN THE ERN SECTOR OF THE SYSTEM.  LOW SHOULD TRACK FROM SE LA
TODAY TO BETWEEN MEI-MOB BY THIUS EVENING...THEN TO NEAR MGM BY 12Z
TUE...ATL BY 00Z WED.  IN SHORT...THIS MEANS RAIN (HEAVY AT TIMES)
ACRS MUCH OF THE FCST AREA TODAY INTO TONIGHT.

AS FAR AS THE FLASH FLOOD THREAT...WE ARE STARTING TO SEE SOME
BANDING AND TRAINING OF HEAVY CELLS (2 INCH/HOUR TOTALS) ON THE EAST
SIDE OF THE LOW OVER SERN LA AND COASTAL MS.  THIS SHOULD CONTINUE
TO PROGRESS EAST INTO OUR AREA NEXT SEVERAL HOURS.  ISOLATED CELLS
OVER COASTAL MS ALREADY EXCEEDING THE 1 AND 3 HOUR FLASH FLOOD
GUIDANCE TOTALS.  WITH PRECIP WATER VALUES ON THE CEILING ALREADY...
WE THINK IT IS TIME TO HOIST THE FLASH FLOOD WATCH.  THIS SYSTEM
WILL PROGRESS EAST CARRYING PERSISTENT HEAVY RAIN THREAT OVER MUCH
OF OUR AREA TODAY INTO TONIGHT.

DONT THINK WE WILL SEE NEAR THE AMOUNTS OF WIDESPREAD PROBLEMS OUR
NEIGHBORS TO THE W HAVE SEEN PAST COUPLE OF DAYS...BUT STILL ENOUGH
TO CAUSE PROBLEMS.  DAYSHIFT WILL PROBABLY HAVE TO FINE TUNE THE
WATCH AND FCST AS THE SYSTEM EVOLVES FURTHER E TODAY.  STAY TUNED.

MARINE-WISE...OFFSHORE BUOYS NOW GOING INTO SMALL CRAFT ADVSY
CRITERIA (42040).  DOPPLER VWP VALUES FURTHER NE INDICATE WINDS
COMING UP WITH 20-30 KNOTS IN THE LOWEST 2 KFT.  THINK WINDS WILL
COME UP TODAY AS THE LOW MOVES ENE AND THE GRADIENT TIGHTENS.  WILL
GO AHEAD AND HOIST THE SMALL CRAFT ADVISORY FOR THE COASTAL
WATERS...EVEN THOUGH WE ARE CURRENTLY RUNNING WELL BELOW CRITERIA IN
THE ERN LEGS OF THE MARINE AREA.  OVERALL...IT WONT BE A GOOD DAY
FOR BOATING.

HAVENT HAD A LOT OF TIME TO PERUSE THINGS PAST THE 36 HR TIMEFRAME.
GENERALLY STILL EXPECT THE LOW WILL WEAKEN AND TRACK OUT TO THE ENE
BY TUE...WITH SCATTERED DIURNAL SHOWERS/TSTMS EXPECTED IN LINGERING
DEEP MOISTURE THROUGH MIDWEEK.

/05

VERY PRELIM NUMBERS...
MOB 080 072 084 072 +643
PNS 080 074 084 074 +743
DTS 081 074 084 075 +743
GZH 080 070 084 070 +943
2R0 080 070 084 070 +743
61A 080 070 084 070 +743

.MOB...
AL...FLASH FLOOD WATCH ALZ039-051>064 THROUGH TONIGHT.
     SMALL CRAFT ADVSY OFFSHORE TO 60 MILES INCLUDING MOBILE BAY.*
FL...FLASH FLOOD WATCH FLZ001>006 THROUGH TONIGHT.
     SMALL CRAFT ADVSY OFFSHORE TO 60 MILES.
MS...FLASH FLOOD WATCH MSZ067-075-076-078-079 THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 11, 4:40 AM CST, 1 hour 55 minutes before
ALZ039-051>064-FLZ001>006-MSZ067-075-076-078-079-111800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
540 AM CDT MON JUN 11 2001

...FLASH FLOOD THREAT TODAY INTO THIS EVENING FOR SOUTHEAST
   MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA
   PANHANDLE...

...THERE IS A HIGH RISK FOR DEADLY RIP CURRENTS TODAY ALONG THE
   ALABAMA AND NORTHWEST FLORIDA BEACHES...

...GALE WARNINGS ARE NOW IN EFFECT FOR THE COASTAL WATERS OF ALABAMA
   AND NORTHWEST FLORIDA...

...ISOLATED SEVERE STORMS ARE POSSIBLE ALONG THE GULF COASTAL
   COUNTIES THROUGH EARLY AFTERNOON...

A VIGOROUS LOW PRESSURE SYSTEM WILL MOVE SLOWLY NORTHEAST INTO SOUTH
ALABAMA TODAY.  PERSISTENT BANDS OF HEAVY RAIN AHEAD OF THIS SYSTEM
WILL BRING LOCALIZED RAIN ACCUMULATIONS TO AROUND 5 INCHES FOR SOME
LOCATIONS IN SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA THROUGH THE
NOON HOUR.  THE HEAVY RAINS WILL MOVE SLOWLY NORTHEAST ACROSS THE
WESTERN FLORIDA PANHANDLE INTO SOUTH CENTRAL ALABAMA TODAY...WITH
THE THREAT OF FLOODING RAINS LINGERING FOR THESE AREAS INTO THE
EVENING HOURS.

WHILE THE PRIMARY THREAT WITH THESE STORMS WILL BE HEAVY
RAINS...ISOLATED STORMS MAY BRIEFLY BECOME SEVERE PRODUCING DAMAGING
DOWNBURST WINDS AND POSSIBLY TORNADOES.  THE PRIMARY THREAT FOR ANY
ISOLATED SEVERE STORMS WILL BE DURING THE MORNING HOURS ALONG THE
ALABAMA COASTAL COUNTIES AND ADJACENT GULF WATERS...AND THROUGH
EARLY AFTERNOON ALONG THE NORTHWEST FLORIDA COAST INTO EXTREME SOUTH
CENTRAL ALABAMA.

AS THE LOW PRESSURE SYSTEM NEARS...THE WINDS WILL INCREASE OUT OF
THE SOUTHEAST TO AROUND 35 MPH ALONG THE IMMEDIATE COASTAL AREAS.
THE PERSISTENT ONSHORE WIND COMBINED WITH THE EFFECTS OF TIDAL
RANGES OF ONE AND A HALF FEET WILL RESULT IN A HIGH RISK OF DEADLY
RIP CURRENTS ALONG THE BEACHES FROM DAUPHIN ISLAND EAST TO DESTIN.

GALE WARNINGS ARE ALSO IN EFFECT FOR THE GULF COASTAL WATERS TODAY
AS THE WINDS WILL BECOME SOUTHEAST AT 35 KNOTS...MAKING FOR VERY
ROUGH CONDITIONS FOR MARINE INTERESTS.

DUE TO THE HEAVY RAIN AND FLOODING THREAT...ACTIVATION OF EMERGENCY
MANAGERS AND STORM SPOTTERS MAY BE REQUIRED THROUGH THIS EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mobile

When
June 11, 6:35 AM CST to 6:37 AM CST
Where
Mobile County, Semmes
Measured
65 kt (75 mph)
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
30.783, -88.250

High winds from a mesocyclone moving north across the area blew down several trees. Some of the trees landed on roofs of homes and automobiles. The high winds also caused some roof and outbuilding damage. Most of the damage was just north of U. S. Highway 98 west of Semmes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263610.